Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Gray, ME

August 16, 2002Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 16, 2002, 4:57 PM EDT for Sullivan County, New Hampshire. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 4:57 PM EDT (20:57 UTC)
Expired
Aug 16, 2002, 5:30 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Whole counties

County Sullivan County, NH

The radar

The Burlington radar (KCXX), 149 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:05 PM EDTThunderstorm Wind 50 ECharlestown, NH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS51 KGYX 162057
SVRGYX
NHC019-162130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
455 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE

* UNTIL 530 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LANGDON...OR ABOUT 3 MILES
  SOUTHEAST OF SPRINGFIELD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNITY AT 500 PM EDT
  LEMPSTER AT 505 PM EDT
  GOSHEN AT 510 PM EDT
  WASHINGTON AT 515 PM EDT


REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.


$$
LAT...LON 4330 7241 4316 7244 4314 7205 4332 7211

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT FRI AUG 16 2002

SYNOPSIS...A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FORECAST
AREA TONIGHT.  A SECOND COLD FRONT WILL CROSS THE AREA SUNDAY
NIGHT.  HIGH PRESSURE WILL BUILD IN BEHIND THE SECOND FRONT MONDAY
THROUGH WEDNESDAY.

PUBLIC FORECAST...PULSE TYPE THUNDERSTORMS WILL CONTINUE FOR SEVERAL
MORE HOURS...THEN DISSIPATE WITH LOSS OF SURFACE HEATING THIS
EVENING.  SOME SUPPORT FOR A FEW THUNDERSTORMS TO CONTINUE INTO THE
EVENING IN THE MOUNTAIN ZONES SO WILL INCLUDE FOR EARLY TONIGHT.
POTENTIAL FOR PATCHY FOG LATER TONIGHT ESPECIALLY IN AREAS THAT
RECEIVED A SHOWER OR THUNDERSTORM TODAY.  FIRST COLD FRONT WEAKENS
AS IT MOVES THROUGH TONIGHT AND ONLY SLIGHT COOLING AND DEW POINT
DRYING BEHIND THIS FRONT FOR SATURDAY.  EXPECT MOSTLY SUNNY SKIES
AND WARM TEMPERATURES WITH A BIT LESS HUMIDITY SATURDAY.  CLOUDS AND
SCATTERED CONVECTION MOVE IN SUNDAY AHEAD OF THE SECOND COLD FRONT.
AVN MODEL HAS BEEN CONSISTENT IN BRINGING IN COOLER AND DRIER AIR
BEHIND THIS FRONT FOR NEXT WEEK AND WILL FOLLOW THIS TREND FOR THE
MEDIUM RANGE FORECAST.  MOS TEMPERATURES AND POPS LOOK OKAY AND WILL
ONLY MAKE MINOR CHANGES.  PWKWRKZFP AVAILABLE FOR COORDINATION.

MARINE FORECAST...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL
CRAFT CRITERIA THROUGH THE SHORT TERM.  NO FLAGS.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER

In the hours before

Local storm report, Aug 16, 3:34 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
334 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    LEBANON                   ME   WIND DAMAGE
08/16/02   YORK                           TREES AND WIRES DOWN
                                          REPORTED BY YORK COUNTY
                                          EMERGENCY MANAGEMENT

0230 PM    2 NW SANFORD              ME   WIND DAMAGE
08/16/02   YORK                           WIRES DOWN IN SPRINGVALE
                                          REPORTED BY SPOTTERS

0305 PM    ARUNDEL                   ME   .75 INCH HAIL
08/16/02   YORK                           REPORTED BY
SPOTTERS

WHEELER

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.